Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

189 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest dosage for Phenobarbital

Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3189 Questions

default
Posted on Mon, 3 Apr 2017 in Headache and Migraines
Question: I was told that taking Phenobarbital had an age limit of 65yrs? I was given this by a lung Doctor who helped change my life and stop my Emphazema in its tracks. He gave me the Phenobarbital around 2001 for Sleep 1at bedtime. He also told me this wasn't probably what I was expecting. He then told it was safe if it works and you will be able to take it the rest of your life without an increase to any higher dose. He then said the reason is it isn't formulated as the barbiturates in the 60's and 70's which were much stronger and dangerous. Then were removed to prevent over douses. I have never had any side effects or withdrawal at All. I had forgot them on a few occasions when my family went to the Bay area. It wasn't till four day's later when we returned. No withdrawal Please help be in getting the truth..
doctor
Answered by Dr. Erion Spaho 5 hours later
Brief Answer:
You can continue to use it with caution.

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

According to clinical studies, it is known that phenobarbital clearance by kidneys is lowered with age,resulting this way in increased blood levels, but there is no age limit.

In my opinion, since you didn't experienced any side effects,or withdrawal symptoms, you can continue to use it, but a lowering of dose according to kidneys function and plasmatic levels, may be necessary.

Discuss with your Doctor about these issues.

Hope you found the answer helpful.

Let me know if I can assist you further.

Greetings.


Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication

Recent questions on  Withdrawal symptoms?

doctor1 MD

Can bupropion HCL xl be the cause of my having plantar fascitis or neuropathy? I have taken bupropion HCl xl 300 mg for app. 5 to 6 years. I am 58 yrs old. I have had plantar fascitis for 4 or more years and have had surgery on my right foot. I started taking bupropion because I had to force myself to go to work and I ask the Dr. to for an antidepressant the would not make me gain weight. I am now retired and my feet have gotten worse not better. What major withdrawal symptoms can I expect if i decide to quit taking buproprion? Once you have neuopathy can you reverse it if it is cause by a drug?

doctor1 MD

My Implanon expired in June of this year and now I'm experiencing pregnancy symptoms such as fatigue nausea sore breast acne headaches weight gain and made swings I am aware that birth-control withdrawal can mimic the symptoms I would only be for five weeks if I am in fact pregnant my periods resumed in August should I get a blood test or is this just withdrawal symptoms?

doctor1 MD

I have been taking 0.5 mg of Klonopin BID for 22yrs. Dr wants me to get off so decreased my PM med to 0.25 Had some trouble sleeping at first, some vague side effects, then after 2 months, was decreased to 0.25 AM also. Foggy head, lethargic, not able to think straight. Saw him today & he said withdrawal from small dose would not have these effects & advised blood work with Internist for thyroid or anemia. I feel crazy. Don t the Dr know the withdrawal symptoms?

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the usual withdrawal symptoms ....dizzy, brain zaps, low mood and low motivation. The most troubling is...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

I am a 68 year old woman who has been taking 40 mg of Vyvanse once a day for ADD for about 5 years now. A few months ago I began to experience elevated blood pressure, a tic of lip-smacking and lip sucking, and intermittant whiteness of my fingertips. I have researced on line and seen that all of these symptoms may be caused by this drug, although the last 2 are very rare. I have learned that my age and the long duration of my taking Vyvanse may be a big factor in these symptoms appearing now. I have been trying to find an appropriate doctor who can answer my questions about how to go about safely stopping the taking of this drug. To date 4 doctors (neurologists of various types) have told me that they do not treat this problem. My primary care doctor has recommended 2 of the 4 that have turned me down. He did however give me a 1 month prescription for a lowered dosage of Vyvanse @ 20 mg and I have been taking that now for 5 days. I am experiencing withdrawal symptoms which I expected and am very willing to endure to get this drug out of my system and hopefully get the unpleasant side effects to diminish and even more hopefuly to go away entirely. Can you tell me if I am on a good course of action and if I am going about this transition in a safe manner?

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months. I quit entirely one week ago and my withdrawal side effects include some anxiety , tiredness(lack...